Idaho, 2008Heavy Snow in Idaho, February 24, 2008
February 24, 2008 · NWS PIH · 1 event in 1 county or zone
Nine inches of snow fell at Dollarhide and 11 inches fell at Swede Peak in the Big and Little Wood River area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nine inches of snow fell at Dollarhide and 11 inches fell at Swede Peak in the Big and Little Wood River area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 23, 8:22 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 23, 8:22 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
822 PM MST SAT FEB 23 2008
.DISCUSSION...FIRST LOOK AT THE 00Z NAM12 MODEL RUN SHOWS A
CONTINUATION OF A DOWNWARD TREND ON TOTAL SNOW AMOUNTS IN THE
LOWER SNAKE PLAIN AND EASTERN HIGHLANDS. TIMING OF PRECIPITATION
MOVING INTO BURLEY AREA NEAR OR JUST AFTER MIDNIGHT IS CONSISTENT
WITH THE 18Z RUN AND CURRENT SATELLITE IMAGERY. MESO SURFACE HIGH
VICINITY OF DRIGGS FAVORS THE CURRENT EAST-NORTHEAST WINDS AT
POCATELLO UNTIL THE HIGH SHIFTS SOUTHWARD TOWARDS MORNING AT WHICH
TIME LIMITED SHADOWING OF PRECIPITATION FROM DOWN SLOPE WINDS IS
POSSIBLE FOR A FEW HOURS. SNOW LEVELS ALSO LOOK PRETTY CONSISTENT
WITH PAST RUNS...ABOUT 5200 FEET IN BURLEY AREA WITH ENOUGH WARM
AIR INTO POCATELLO FOR SNOW SHOWERS TO CHANGE OVER TO RAIN SHOWERS
DURING THE DAY. SO FOR THE LOWER SNAKE PLAIN EXPECTATIONS OF SNOW
MAY ONLY BE A HALF INCH. FOR THE UPPER PLAIN SNOW LEVELS REMAIN
CLOSER TO THE SURFACE AND UP TO 3 INCHES COULD STILL ACCUMULATE
TONIGHT THROUGH NOON MONDAY. FOR THE SUN VALLEY TO STANLEY STRETCH
THE CURRENT HEAVY SNOW WARNING WITH MOST ACCUMULATION ABOVE 7000
FEET STILL LOOKS GOOD. 00Z RUN SHOWS POTENTIAL FOR A FOOT OF SNOW
OVER HIGHER ELEVATIONS. ONLY AREA OF CONCERN AT THE MOMENT IS THE
UPPER SNAKE HIGHLANDS. 00Z RUN LOOKS A LITTLE WETTER AGAIN. FIRST
DISTURBANCE FROM CALIFORNIA MOVES THROUGH TODAY FOLLOWED BY
DISTURBANCE FROM THE NORTH ON SUNDAY THAT MAKES FOR A PROTRACTED
TWO DISTURBANCE EVENT SPANNING 36 TO 48 HOURS. TOTAL SNOW MAY
REACH WARNING LEVELS AT HIGHER ELEVATIONS. WANT TO TAKE ANOTHER
LOOK AT DETAILS OF SNOW LEVEL AND SEE THE GFS. RS
&&
.PREV DISCUSSION... /ISSUED 142 PM MST SAT FEB 23 2008/
SHORT TERM...TONIGHT THROUGH TUESDAY. LIGHT SNOW OVER THE EASTERN
HIGHLANDS DUE TO A MINOR UPPER TROF WHICH WILL BE PUSHED OUT BY THE
RIDGE BUILDING AHEAD OF THE PAC STORM SYSTEM. THIS STORM SYSTEM IS
EXPECTED TO REACH THE NRN CA COAST ON SUNDAY...BUT WARM ADVECTION
AHEAD OF IT WILL RESULT IN PRECIP SPREADING ACROSS THE FCST AREA BY
SUN MORNING. THE STORM SYSTEM UNRAVELS AND BECOMES VERY DISORGANIZED
ON SUNDAY. AS A RESULT...MOST OF THE PRECIP WILL BE DUE TO A
COMBINATION OF WARM ADVECTION AND UPSLOPE. MOST OF THE PRECIP WILL
FALL DURING THE DAY SUNDAY. STILL LOOKS GOOD FOR 8 TO 14 INCHES OF
SNOW AT THE HIGHER ELEVATIONS OF THE CENTRAL MTNS...MAINLY ALONG THE
RIDGELINE BETWEEN BLAINE AND CUSTER COUNTIES. THIS IS THE USUAL
IMPACT AREA FOR UPSLOPE/WAA SNOWFALL. IN THE EASTERN HIGHLANDS...IT
STILL LOOKS MARGINAL FOR HEAVY SNOW. SOME OF THE HIGHEST ELEVATIONS
MAY REACH 9 INCHES...BUT IT WILL PROBABLY NOT BE VERY WIDESPREAD.
MOST MTN AREAS WILL SEE 5 TO 8 INCHES. WARMER TEMPS WITH THIS SYSTEM
WILL PUSH MUCH OF THE SNOW ACCUMULATION ABOVE 7000FT...WITH MUCH
LESS AMOUNTS ON THE VALLEY FLOORS. NOT EXPECTING WINDS TO BE A
SIGNIFICANT FACTOR.
IN THE SNAKE RIVER PLAIN/EASTERN MAGIC VALLEY...THE PRECIP WILL BE A
RAIN/SNOW MIX ON SUNDAY WHEN MOST FALLS. THUS...NOT EXPECTING MORE
THAN A COUPLE OF INCHES IN THE SOUTHERN PARTS OF THE PLAIN. THE
UPPER VALLEY AND THE NORTH SIDE OF THE MAGIC VALLEY HAVE THE BEST
POTENTIAL DUE TO COLDER TEMPS...AND UPSLOPE. WILL HAVE TO MONITOR
THIS AREA AS THE EVENT UNFOLDS.
WHAT IS LEFT OF THE STORM SYSTEM MOVES OUT BY MON MORNING...BUT
ANOTHER UPPER TROF MOVES OUT OF SRN BC AND INTO ID ON MONDAY. THIS
WILL BRING ANOTHER SHOT OF LIGHT SNOW TO THE FCST AREA. BY TUE...A
STRONG UPPER RIDGE BUILDS INTO THE PAC NW AND WILL DRY OUT THE FCST
AREA. HEDGES
LONG TERM...WEDNESDAY THROUGH SATURDAY. MODELS CONTINUE IS
REASONABLE AGREEMENT WITH LARGE SCALE RIDGE IN THE WEST. WEAK
ENERGY SLIDES THROUGH THE RIDGE WEDNESDAY INTO THURSDAY...BUT ONLY
MINOR EFFECTS IN CENTRAL MOUNTAINS. RIDGE STRENGTHENS AGAIN
BRIEFLY...THEN BEGINS TO BREAK DOWN BY SATURDAY WITH LOW PRESSURE
SYSTEM HITTING WASH AND OREGON COAST. BASED ON LAST NIGHTS
RUN...ONLY MINOR CHANGES TO THIS CURRENT PACKAGE....AS NO DRASTIC
VARIATIONS IN MODEL RUNS NOTED. VLP
AVIATION...BRIEF RESPITE THROUGH EARLY THIS EVENING AS WEAK RIDGE
OF HIGH PRESSURE SHIFT THROUGH BEFORE THE WARM FRONTAL BOUNDARY
RACING INLAND FROM LARGE PACIFIC STORM. EXPECT LOWERING CLOUDS TO
IFR BY 6Z AND WIDESPREAD IFR BY 12Z...WITH A MIX OF RAIN SNOW AROUND
KBYI...WHILE UPPER SNAKE VALLEY TO REMAIN MORE SNOW UNTIL AFTER 18Z.
KSUN WILL SEE ALL SNOW AND POTENTIAL FOR LIFR CONDITIONS BY 13Z AS
MAIN SYSTEM MOVES THROUGH. EXPECT LOWER CLOUDS AND VIS CONCERNS TO
REMAIN THROUGH AFTERNOON TOMORROW. VLP
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO 6 AM MST MONDAY FOR
IDZ018-031.
&&
Hazardous weather outlook, Feb 23, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MST SAT FEB 23 2008
IDZ017>025-031-032-241300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MST SAT FEB 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL IDAHO
STARTING TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR
DETAILS. LIGHT RAIN AND SNOW ARE EXPECTED ON OTHER PARTS OF EASTERN
IDAHO. ALL SNOW CAN BE EXPECTED IN HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WATCH FOR HEAVY SNOW FOR SUNDAY AND SUNDAY NIGHT HAS
BEEN ISSUED FOR PORTIONS OF CENTRAL IDAHO. SEE THE LATEST URGENT
WINTER WEATHER MESSAGE FOR DETAILS. LOW ELEVATION RAIN AND
SNOW...AND HIGH ELEVATION SNOW...IS EXPECTED NEARLY ALL DAY SUNDAY
WITH THE PRECIPITATION TAPERING OFF SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Big and Little Wood River Region
- When
- February 24, 12:00 AM MST to 4:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- Mesonet
Nine inches of snow fell at Dollarhide and 11 inches fell at Swede Peak in the Big and Little Wood River area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Utah, February 24 to 25, 200866 kt wind · 9 events
- Winter Storm in Colorado, February 24 to 25, 20084 events
- High Wind in New Mexico, February 24 to 25, 200858 kt wind · 3 events
- Waterspouts in Gulf of Mexico, February 24, 20082 events
- High Surf in California, February 24 to 25, 2008$2,000 · 2 events
- Winter Storm in Wyoming, February 24, 20081 event
- Flood in Georgia, February 24, 2008$5,000 · 1 event
- Winter Storm in Colorado, February 24 to 25, 20081 event
- Flood in Florida, February 24 to 26, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82358.